Stomach flushing is a technique in which fluids are repeatedly pumped in andout of the stomach through a tube from the nose into the stomach. It's done to help control bleeding in the stomach or intestines, or to remove poisons from the stomach.
Bleeding from the esophagus from a ruptured vein, or from the stomach due toulcers is a medical emergency. In an attempt to stop the bleeding, the stomach is flushed with lots of warm saline solution or ice water. This procedure is also known as gastric lavage or "stomach pumping."
Not all experts accept the use of stomach flushing to control bleeding becuase they believe it doesn't do much good and can create unnecessary risks. Theprocedure is usually done while giving drugs to constrict the blood vessels.
At one time, stomach flushing was a common way to remove certain poisons fromthe stomach, but today the American Academy of Clinical Toxicology advises against using stomach flushing routinely with poisoned patients. The techniqueis useful only if it can be done within an hour of swallowing a life-threatening quantity of poison. The stomach should not be flushed if the poison wasa strong acid, alkali (such as lye or ammonia), or a substance such as gasoline. Anyone who is having convulsions should not have the stomach flushed.
Stomach flushing is performed in a hospital emergency room or intensive careunit by an emergency room doctor. After the tube is inserted through the noseinto the stomach, small amounts of saline or ice water is pumped into the stomach and withdrawn. The procedure is repeated until the withdrawn fluid is clear.
Little preparation is needed for this procedure other than explaining the procedure to the patient.
After stomach flushing, the patient will be monitored. If necessary, additional treatment to prevent gastrointestinal bleeding or poisoning will be done.
There are a number of problems with the procedure. In poisoning cases, it delays the administration of activated charcoal, which may be more helpful. Theprocedure may speed up bleeding from the esophagus or stomach. The patient may inhale some of the stomach contents, which can cause a lung infection. Fluid and electrolyte imbalances are more likely to occur in older, sicker patients; damage to the throat is more likely in uncooperative patients.